Thursday, April 17, 2014

Saturday, December 13, 2008 Shar, Community Member, asks

Q: I have to take asprin and have had a bleeding ulcer, what can I take to coat my stomach?

My dr prescribed 8 mg asprin because I have A-Fib and blockage of an artery. 5 years ago I had a bleeding ulcer. What can I take to coat my stomach to prevent another occurance?

Answer This
Answers (1)
Martin Cane, M.D., Health Pro
12/15/08 12:27pm

Shar,

 

Thanks for your question. 

 

Your doctor most likely prescribed 81 mg of aspirin which is equivalent to a children's aspirin, and is one quarter the dose of a regular aspirin tablet.  This is a very low dose that poses little risk to your prior ulcer disease.  But doctors still get a bit nervous.  To minimize problems even further, you can pick up enteric coated aspirin tablets.  These have a special coating that allows them to pass through the stomach without dissolving.  Then, when they enter the intestines, they do dissolve and the aspirin is released, sparing the stomach from exposure to the aspirin.  Another suggestion is to take the enteric coated aspirin with a meal.  This will further buffer the effects of any aspirin on the stomach.

 

Best wishes.

 

Martin Cane, M.D.

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Shar, Community Member— Last Modified: 10/31/10, First Published: 12/13/08